Home Forums Other Specialities Endocrinology SAXAGLIPTIN AND HEART FAILURE -?THE RISK

  • This topic has 0 replies, 1 voice, and was last updated 5 months ago by Anonymous.
Viewing 1 post (of 1 total)
  • Author
    Posts
  • #3168
    Anonymous
    Inactive

    Saxagliptin and heart failure: what’s the risk?

    Summary

    A postmarketing clinical trial of saxagliptin has reported a small but statistically significant increase in risk of hospitalisation for heart failure in people taking saxagliptin compared with those receiving placebo. Saxagliptin is a dipeptyl peptidase 4 (DPP-4) inhibitor (‘gliptin’) used for treatment of type 2 diabetes mellitus.

    There was no evidence of a statistically significant difference between people taking the medicine and those receiving placebo for a composite of death from CVD, non-fatal MI and non-fatal ischaemic stroke.

    The FDA announced in February 2014 that, in light of the study findings, it is carrying out a review of heart failure risk with saxagliptin and has asked the manufacturer for the clinical trial data.

    The FDA says the review is part of a ‘broader evaluation of all type 2 diabetes medicine therapies and cardiovascular risk.’ This is in line with an announcement it made in 2008, after a study reported an increase in cardiovascular deaths in people taking rosiglitazone.

    Patients should not stop taking saxagliptin, says the FDA, and health professionals should continue to follow the prescribing recommendations in the Product Information.

    Practice points

    Be aware of the possibility of an increased risk of hospitalisation for heart failure in patients taking saxagliptin.

    No change to current practice is needed at present — the FDA says findings are ‘preliminary’ and advises that patients can stay on saxagliptin.

    Saxagliptin (and other gliptins) became indicated for second-line therapy. Consider gliptins in patients whose diabetes remains poorly controlled despite lifestyle intervention and treatment with metformin or a sulfonylurea.

    Be aware there may be a small increase in risk of hypoglycemic events in people taking saxagliptin.
    Report adverse reactions to the relevant Medicines regulatory agency.

    DO READ THE PRESCRIBING RECOMMENDATIONS THOROUGHLY.

    G Mohan.

Viewing 1 post (of 1 total)
  • You must be logged in to reply to this topic.